Inventiones mathematicae

, Volume 206, Issue 3, pp 837–867 | Cite as

Extensions of amenable groups by recurrent groupoids

  • Kate JuschenkoEmail author
  • Volodymyr Nekrashevych
  • Mikael de la Salle


We show that the amenability of a group acting by homeomorphisms can be deduced from a certain local property of the action and recurrency of the orbital Schreier graphs. This applies to a wide class of groups, the amenability of which was an open problem, as well as unifies many known examples to one general proof. In particular, this includes Grigorchuk’s group, Basilica group, group associated to Fibonacci tiling, the topological full groups of Cantor minimal systems, groups acting on rooted trees by bounded automorphisms, groups generated by finite automata of linear activity growth, and groups naturally appearing in holomorphic dynamics.

Mathematics Subject Classification

20F69 20L05 



We thank Omer Angel, Laurent Bartholdi, Rostislav Grigorchuk and Pierre de la Harpe for very useful and numerous comments on a previous version of this paper. In a preliminary version of the paper our results were not stated in terms of random walks but rather in term of the validity of certain inequalities. U. Bader, B. Hua and A. Valette suggested to look at a connection with recurrence of random walks and B. Hua pointed out [49, Theorem 3.24] to us. We thank them for this very fruitful suggestion and for other comments which are valuable to us. The research of M. de la Salle was supported by grants GAMME, NEUMANN and OSQPI of the Agence Nationale de la Recherche.


  1. 1.
    Amir, G., Angel, O., Virág, B.: Amenability of linear-activity automaton groups. J. Eur. Math. Soc. 15(3), 705–730 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Amir, G., Virag, B.: Positive speed for high-degree automaton groups. Groups Geom. Dyn. 8(1), 2338 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bondarenko, I., Ceccherini-Silberstein, T., Donno, A., Nekrashevych, V.: On a family of Schreier graphs of intermediate growth associated with a self-similar group. Eur. J. Comb. 33(7), 1408–1421 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Bartholdi, L., Grigorchuk, R., Nekrashevych, V.: From fractal groups to fractal sets. In: Grabner, P., Woess, W. (eds.) Fractals in Graz 2001. Analysis—Dynamics—Geometry—Stochastics, pp. 25–118. Birkhäuser, Basel (2003)Google Scholar
  5. 5.
    Benjamini, I., Hoffman, C.: \(\omega \)-periodic graphs. Electron. J. Comb. 12 (2005). [Research Paper 46, 12 pp (electronic)]Google Scholar
  6. 6.
    Bellissard, J., Julien, A., Savinien, J.: Tiling groupoids and Bratteli diagrams. Ann. Henri Poincaré 11(1–2), 69–99 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Bartholdi, L., Kaimanovich, V., Nekrashevych, V.: On amenability of automata groups. Duke Math. J. 154(3), 575–598 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Bondarenko, I.: Groups generated by bounded automata and their Schreier graphs. Ph.D. dissertation, Texas A & M University, College Station (2007)Google Scholar
  9. 9.
    Bondarenko, I.V.: Finite generation of iterated wreath products. Arch. Math. (Basel) 95(4), 301–308 (2010)Google Scholar
  10. 10.
    Bratteli, O.: Inductive limits of finite-dimensional \(C^*\)-algebras. Trans. Am. Math. Soc. 171, 195–234 (1972)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Brieussel, J.: Amenability and non-uniform growth of some directed automorphism groups of a rooted tree. Math. Z. 263(2), 265–293 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Brieussel, J.: Folner sets of alternate directed groups. Ann. Inst. Fourier (Grenoble) 64(3), 1109–1130 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Bartholdi, L., Virág, B.: Amenability via random walks. Duke Math. J. 130(1), 39–56 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Day, M.M.: Amenable semigroups. Ill. J. Math. 1, 509–544 (1957)Google Scholar
  15. 15.
    de Cornulier, Y.: Groupes pleins-topologiques (d’après Matui, Juschenko, Monod, \(\ldots \)). Astérisque 361, 183–223 (2014). (Exp. No. 1064, viii)Google Scholar
  16. 16.
    Exel, R., Renault, J.: \(AF\)-algebras and the tail-equivalence relation on Bratteli diagrams. Proc. Am. Math. Soc. 134(1), 193–206 (2006). (Electronic)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Fink, E.: A finitely generated branch group of exponential growth without free subgroups. J. Algebra 397, 625642 (2014)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Grigorchuk, R.I., Nekrashevich, V.V., Sushchanskii, V.I.: Automata, dynamical systems and groups. Proc. Steklov Inst. Math. 231, 128–203 (2000)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Greenleaf, F.P.: Amenable actions of locally compact groups. J. Funct. Anal. 4, 295–315 (1969)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Grigorchuk, R.I.: On Burnside’s problem on periodic groups. Funct. Anal. Appl. 14(1), 41–43 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Grigorchuk, R.I.: Milnor’s problem on the growth of groups. Sov. Math. Dokl. 28, 23–26 (1983)zbMATHGoogle Scholar
  22. 22.
    Grigorchuk, R.I.: Degrees of growth of finitely generated groups and the theory of invariant means. Math. USSR Izv. 25(2), 259–300 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Grigorchuk, R.I.: An example of a finitely presented amenable group that does not belong to the class EG. Mat. Sb. 189(1), 79–100 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Grünbaum, B., Shephard, G.C.: Tilings and Patterns. W. H. Freeman and Company, New York (1987)zbMATHGoogle Scholar
  25. 25.
    Grigorchuk, R.I., Żuk, A.: On a torsion-free weakly branch group defined by a three state automaton. Int. J. Algebra Comput. 12(1), 223–246 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Herman, R.H., Putnam, I.F., Skau, C.F.: Ordered Bratteli diagrams, dimension groups, and topological dynamics. Int. J. Math. 3, 827–864 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Ishii, Y.: Hyperbolic polynomial diffeomorphisms of \(\mathbb{C}^2\). I. A non-planar map. Adv. Math. 218(2), 417–464 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Ishii, Y.: Hyperbolic polynomial diffeomorphisms of \( \mathbb{C}^2\). II. Hubbard trees. Adv. Math. 220(4), 985–1022 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Ishii, Y.: Hyperbolic polynomial diffeomorphisms of \(\mathbb{C}^2\). III: iterated monodromy groups. Adv. Math. 255, 242–304 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Juschenko, K., Monod, N.: Cantor systems, piecewise translations and simple amenable groups. Ann. Math. (2) 178(2), 775–787 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Lavrenyuk, Y., Nekrashevych, V.: On classification of inductive limits of direct products of alternating groups. J. Lond. Math. Soc. 75(1), 146–162 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Leinen, F., Puglisi, O.: Some results concerning simple locally finite groups of 1-type. J. Algebra 287, 32–51 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Matui, H.: Some remarks on topological full groups of Cantor minimal systems. Int. J. Math. 17(2), 231–251 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Milnor, J.: Pasting together Julia sets: a worked out example of mating. Exp. Math. 13(1), 55–92 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Nekrashevych, V.: Self-similar inverse semigroups and groupoids. In: Ukrainian Congress of Mathematicians: Functional Analysis, pp. 176–192 (2002)Google Scholar
  36. 36.
    Nekrashevych, V.: Self-similar groups. In: Mathematical Surveys and Monographs, vol. 117. Am. Math. Soc., Providence (2005)Google Scholar
  37. 37.
    Nekrashevych, V.: Self-similar inverse semigroups and Smale spaces. Int. J. Algebra Comput. 16(5), 849–874 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Nekrashevych, V.: A minimal Cantor set in the space of 3-generated groups. Geom. Dedic. 124(2), 153–190 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Nekrashevych, V.: Symbolic dynamics and self-similar groups. Holomorphic dynamics and renormalization. In: Lyubich, M., Yampolsky, M. (eds.) A Volume in Honour of John Milnor’s 75th Birthday. Fields Institute Communications, vol. 53, pp. 25–73. AMS (2008)Google Scholar
  40. 40.
    Nekrashevych, V.: Combinatorics of polynomial iterations. In: Schleicher, D. (ed.) Complex Dynamics—Families and Friends, pp. 169–214. A K Peters, Wellesley (2009)Google Scholar
  41. 41.
    Nekrashevych, V.: Free subgroups in groups acting on rooted trees. Groups Geom. Dyn. 4(4), 847–862 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    Neumann, P.M.: Some questions of Edjvet and Pride about infinite groups. Ill. J. Math. 30(2), 301–316 (1986)Google Scholar
  43. 43.
    Nash-Williams, C.S.J.A.: Random walk and electric currents in networks. Proc. Camb. Philos. Soc 55, 181–194 (1959)MathSciNetCrossRefzbMATHGoogle Scholar
  44. 44.
    Oliva, R.A.: On the combinatorics of external rays in the dynamics of the complex Hénon map. Ph.D. dissertation, Cornell University, Ithaca (1998)Google Scholar
  45. 45.
    Rosenblatt, J.: A generalization of Følner’s condition. Math. Scand. 33, 153–170 (1973)MathSciNetCrossRefzbMATHGoogle Scholar
  46. 46.
    Segal, D.: The finite images of finitely generated groups. Proc. Lond. Math. Soc. (3) 82(3), 597–613 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  47. 47.
    Sidki, S.N.: Automorphisms of one-rooted trees: growth, circuit structure and acyclicity. J. Math. Sci. (N. Y.) 100(1), 1925–1943 (2000)Google Scholar
  48. 48.
    Sidki, S.N.: Finite automata of polynomial growth do not generate a free group. Geom. Dedic. 108, 193–204 (2004)Google Scholar
  49. 49.
    Woess, W.: Random walks on infinite graphs and groups. In: Cambridge Tracts in Mathematics, vol. 138. Cambridge University Press, Cambridge (2000)Google Scholar
  50. 50.
    Woryna, A.: The rank and generating set for iterated wreath products of cyclic groups. Commun. Algebra 39(7), 2622–2631 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  51. 51.
    Zimmer, R.J.: Ergodic theory and semisimple groups. In: Monographs in Mathematics, vol. 81. Birkhäuser, Basel (1984)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2016

Authors and Affiliations

  • Kate Juschenko
    • 1
    Email author
  • Volodymyr Nekrashevych
    • 2
  • Mikael de la Salle
    • 3
  1. 1.Department of MathematicsNorthwestern UniversityEvanstonUSA
  2. 2.Department of MathematicsTexas A&M UniversityCollege StationUSA
  3. 3.UMPA UMR CNRS 5669, ENS de Lyon, Université de LyonLyon Cedex 07France

Personalised recommendations